Bisphosphonates pose risk of atypical femur fracture
Bisphosphonates bear an increased hazard of developing atypical femur fracture, which rapidly decreases following treatment discontinuation, according to a study. This risk is more pronounced in Asians than in whites.
A total of 196,129 women who used bisphosphonates at any point during the study period were included. Most of them (59.5 percent) were ≥65 years of age, and 53.3 percent were white, 24 percent were Hispanic, 13.5 percent were Asian, and 5.9 percent were black. Maximum cumulative bisphosphonate exposure was <3 months in 16.1 percent of women and ≥5 years in 21.9 percent.
There were 277 cases of atypical femur fractures, corresponding to an incidence rate of 1.74 per 10,000 patient-years. These fractures occurred more frequently among older women and Asians.
In multivariable Cox models, the risk of atypical fracture increased with longer duration of bisphosphonate use. Compared with <3 months, 3–5 years of use increased the risk by eightfold (hazard ratio [HR], 8.86, 95 percent confidence interval [CI], 2.79–28.20), while ≥8 years of use, by 43-fold (HR, 43.51, 95 percent CI, 13.70–138.15).
Other risk factors included race (Asians vs whites: HR, 4.84, 95 percent CI, 3.57–6.56), height, weight, and glucocorticoid use.
Bisphosphonate discontinuation was associated with a rapid decrease in the risk of atypical fracture. Decreases in the risk of osteoporotic and hip fractures during 1 to 10 years of bisphosphonate use were greater than the increased risk of atypical fracture among whites but less so among Asians.
After 3 years, 149 hip fractures were prevented, while two bisphosphonate-associated atypical fractures occurred in whites, as compared with 91 and eight, respectively, in Asians.
The findings indicate that the absolute risk of atypical femur fracture remained very low with bisphosphonate treatment, and the number of fractures prevented for each fracture type is far outweighed that of atypical fractures, researchers said.